Rare breast cancer cases can affect heart health

Doctors say patients who have undergone chemotherapy or other therapies related to cancer should especially be cognizant of the symptoms.
Heart disease and illness - which is the leading cause of death in women - can be a rare but serious side effect of breast cancer treatment.
Published: Oct. 31, 2022 at 10:10 AM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

CHARLOTTE, N.C. (WBTV) - As Breast Cancer Awareness Month approaches its end, physicians with the Levine Cancer Institute are highlighting the rare cases of breast cancer that end up affecting heart health.

According to the American Heart Association, heart disease and illness - which is the leading cause of death in women - can be a rare but serious side effect of breast cancer treatment.

Survivor Cindy Smith was diagnosed with breast cancer in the spring of 2019.

“I cried because that was hard to hear; I had breast cancer,” Smith said.

A mother and a missionary dedicated to traveling and lending aid abroad, Smith waited an entire year to get a mammogram after first discovering a lump in her right breast.

“I turned over in bed and it hurt right here,” she said. “I felt it.”

Smith began treatment in May 2019 after returning from a missions trip. Her treatment and medication turned out to be a further complication.

“Herceptin damaged my heart,” she said. “And it had dropped to about 45%.”

Smith was referred to a cardiologist - Dr. Samuel Zimmern with the Levine Cancer Institute - just three months later.

“It’s not common for people who receive cancer therapies to have heart problems but it can happen,” Zimmern said.

According to breastcancer.org, several breast cancer treatments may cause heart problems, particularly chemotherapy, radiation therapy and several hormonal and targeted therapies, including Herceptin, which was prescribed to Smith.

“It’s important that people who have been treated with therapies - either medications or radiation, which can injure the heart - are aware of that possibility,” Zimmern said. “And that their primary care providers are aware of that possibility.”

Symptoms of heart problems can include:

  • Fatigue
  • Difficulty breathing or shortness of breath
  • Irregular or rapid heartbeat
  • Weakness, dizziness, or blackouts
  • Swelling, especially in the lower legs and feet

Doctors say patients who have undergone chemotherapy or other therapies related to cancer should especially be cognizant of the symptoms and be in regular communication with doctors before, during, and even well after treatment.

As for Smith, she officially wrapped up regular heart appointments with Zimmern back in June. She says she’s slowly making her way back to her missions, but she also has a message about her experience.

“Seek the Lord, ad if you find a lump somewhere, do not wait a year. Go see your doctor right away,” Smith said.